Alert archive / Kansas / Flash Flood Warnings in 2007

Flash Flood Warning 36, NWS Wichita, KS

June 28, 2007Cowley County, Sumner County, Kansas

NWS Wichita, KS issued this flash flood warning at Jun 28, 2007, 3:01 AM CDT for Cowley County, Sumner County, Kansas. It was in force for 8 hr. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 28, 2007, 3:01 AM CDT (08:01 UTC)
Expired
Jun 28, 2007, 11:00 AM CDT
In force
8 hr
Issued by
NWS Wichita, KS
Area
Whole counties

Counties Cowley County, KS, Sumner County, KS

The radar

The Wichita radar (KICT), 53 km from the middle of the area, began a volume at 08:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 28, 9:14 AM CDTFLASH FLOOD5 W Winfield, KSCOWLEY 3 IS BEING BARRICADED 5 MILES WEST OF WINFIELD. THE WORST FLOODING IS NORTH OF US 160.
Jun 28, 10:30 AM CDTFLASH FLOOD5 W Winfield, KSWATER FLOWING OVER COUNTY ROAD 3 AT SEVERAL PLACES WEST OF WINFIELD.
Jun 28, 10:35 AM CDTFLASH FLOOD6 E Belle Plaine, KS900 BLOCK OF NORTH OXFORD ROAD CLOSED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 8.0 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2007-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 792 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2007-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
792 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
796 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KICT 280802
FFWICT
KSC035-191-281600-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE WICHITA KS
301 AM CDT THU JUN 28 2007

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EASTERN SUMNER COUNTY IN SOUTH CENTRAL KANSAS.
  WESTERN COWLEY COUNTY IN SOUTH CENTRAL KANSAS.

* UNTIL 1100 AM CDT.

* AT 256 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN FROM A THUNDERSTORM OVER THE WARNED AREA.

  DOPPLER RADAR ESTIMATED BETWEEN 3 AND 6 INCHES OF RAIN HAVE FALLEN 
  ACROSS THE AREA...WITH ADDITIONAL RAINFALL AMOUNTS OF 2 TO 3   
  INCHES POSSIBLE.

* LOCATIONS WITHIN THE WARNING INCLUDE...
  ARKANSAS CITY...BELLE PLAINE...GEUDA SPRINGS...OXFORD...UDALL...
  WINFIELD...ROCK...STROTHER FIELD AIRPORT.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
WICHITA.

LAT...LON 3699 9735 3699 9689 3748 9685 3748 9732

$$

SCHRECK
1 follow-up statement
000 
WGUS73 KICT 281431
FFSICT

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
927 AM CDT THU JUN 28 2007

KSC035-191-281600-
SUMNER KS-COWLEY KS-
927 AM CDT THU JUN 28 2007

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1100 AM CDT FOR
WESTERN COWLEY AND EASTERN SUMNER COUNTIES...

AT 914 AM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED THAT COWLEY 
3 WAS BEING BARRICADED DUE TO FLOODING 5 MILES WEST OF WINFIELD. 

DOPPLER RADAR INDICATES THAT BETWEEN 4 AND 6 INCHES RAIN HAS FALLEN 
SINCE MIDNIGHT ALONG THE SUMNER AND COWLEY COUNTY LINE WEST OF 
WINFIELD. ALTHOUGH THE HEAVIEST RAIN HAS ENDED... RUNOFF WILL 
CONTINUE TO CAUSE PROBLEMS THROUGHOUT THIS AREA.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

LAT...LON 3699 9735 3699 9689 3748 9685 3748 9732

$$

BOWMAN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this flash flood warning went out at Jun 27, 11:50 PM CDT, 3 hours 11 minutes earlier.

Area forecast discussion, Jun 27, 11:50 PM CDT, 3 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
1150 PM CDT WED JUN 27 2007

.AVIATION...
06Z TAF UPDATE...MVFR CLOUD CEILINGS WILL GRADUALLY TRANSITION
INTO THE IFR CATEGORY OVERNIGHT AND REMAIN SOCKED IN OVER MUCH OF THE
REGION THROUGH 15Z. MEANWHILE...NUMEROUS RAIN SHOWERS WILL CONTINUE
TO AFFECT HUT/ICT/CNU TAF SITES THROUGH THE EARLY MORNING HOURS.
CLOUD CEILINGS SHOULD GRADUALLY RISE INTO THE MVFR CATEGORY BY
LATE MORNING EARLY AFTERNOON WITH ADDITIONAL RAIN SHOWERS LIKELY.

JAKUB

&&

.PREV DISCUSSION... /ISSUED 956 PM CDT WED JUN 27 2007/

UPDATE...
ONLY MAKING A FEW MINOR TWEAKS AS CURRENT FORECAST SEEMS TO BE ON
TRACK. LATEST WATER VAPOR IMAGERY/PROFILER NETWORK SHOWS
INCREASING UPPER JET OVER THE GREAT LAKES EXTENDING SOUTHWEST
TOWARDS SOUTHEAST NEBRASKA. THIS WILL INCREASE THE UPPER LEVEL
DIVERGENCE OVER EASTERN KANSAS OVERNIGHT INTO THURSDAY MORNING.
THIS COMBINED WITH A VERY MOIST AIRMASS (PRECIPITABLE WATER VALUES
2 PER TOP 00Z SOUNDING) AND MODEST MOISTURE CONVERGENCE IN 850-700MB
LAYER WILL YIELD MODERATE TO HEAVY RAINFALL AT TIMES...MAINLY
AFFECTING LOCATIONS ALONG AND EAST OF THE KANSAS TURNPIKE.

JAKUB

PREV DISCUSSION... /ISSUED 319 PM CDT WED JUN 27 2007/

FORECAST CONCERN FOR THIS PACKAGE REMAINS THE THREAT FOR HEAVY RAIN.

SYNOPSIS:
UPPER LOW CONTINUES TO CHURN OVER WEST CENTRAL OK AND HAS MOVED
VERY LITTLE SINCE THIS TIME TUE. STORMS DEVELOPED FROM SOUTHERN IA
THROUGH NORTH CENTRAL KS ALONG THE MORE SYNOPTIC BOUNDARY. OVER THE
FLINT HILLS PROFILERS NOW SHOW INCREASING CONVERGENCE IN THE
850MB-700MB LAYERS. THIS HAS RESULTED IN A BAND OF HEAVY SHOWERS AND
ISOLATED THUNDERSTORMS FROM GREENWOOD COUNTY THROUGH COWLEY COUNTY.
THE SURPRISE SO FAR TODAY HAS BEEN THE COVERAGE AND INTENSITY OF
SHOWERS AND STORMS NW OF ICT. THIS APPEARS TO BE DEVELOPING ALONG A
WEAKENING MID LEVEL DEFORMATION ZONE.

TONIGHT-THU:
850-700MB MOISTURE FLUX CONVERGENCE OFF OF THE RUC HAS DONE A GOOD
JOB WITH THE DEVELOPMENT OF THE HEAVIER BAND EAST OF ICT. NONE OF
THE MODELS DID A VERY GOOD JOB WITH THE STRONGER SHOWERS OVER
CENTRAL KS. CURRENT THINKING BASED ON PROFILER TRENDS AND RECENT
RADAR TRENDS IS THAT THE MAIN DEFORMATION BAND WILL SET-UP GENERALLY
ALONG OR JUST EAST OF THE TURNPIKE WITH THE ACTIVITY OVER CENTRAL KS
GOING THROUGH A SLOW DECREASING TREND OVER THE NEXT FEW HOURS.
RAINFALL RATES UNDER SOME OF THE STRONGER SHOWERS HAS BEEN AROUND
TWO INCHES PER HOUR WITH SOME POSSIBLY EVEN HIGHER. THEREFORE WILL
LEAVE CURRENT FFA IN PLACE.

BY 12Z THU THE UPPER LOW WILL START TO SHEAR OUT AND EXTEND FROM
NEXT ICT TO NEAR MCI. ATMOSPHERE ALONG AND EAST OF THIS FEATURE WILL
REMAIN VERY TROPICAL WITH GREATER THAN 2 INCHES OF PRECIPITABLE
WATER IN PLACE. LOCATIONS SOUTHEAST OF THE TURNPIKE WILL HAVE THE
BEST SHOT TO CONTINUE TO SEE WIDESPREAD HEAVY RAINFALL ON THU. TEMPS
WILL AGAIN BE HELD DOWN BY THE MOIST CONDITIONS ON THU WITH
LOCATIONS THAT SEE SOME SUN SHOOTING UP CLOSER TO NORMAL TEMPS.

THU NIGHT-SAT:
LITTLE CHANGE IS EXPECTED IN THE OVERALL PATTERN FOR THU NIGHT WITH
THE UPPER TROUGH AXIS REMAINING THROUGH THE FLINT HILLS. HOWEVER IT
DOES APPEARS SOME SLIGHTLY DRIER LOW LEVEL MOISTURE WILL TRY TO WORK
IN FROM THE NORTH WHICH MAY DECREASE RAINFALL RATES A BIT. THE
MODELS START TO DIVERGE IN HOW THEY HANDLE THE UPPER TROUGH TO THE
SOUTH FOR FRI AND SAT. THE NAM AND UK RETROGRADE IT BACK WEST WHILE
THE GFS AND ECM PUSH IT VERY SLOWLY EAST. IF THE WESTERN SOLUTION
VERIFIES THEN PRECIP CHANCES MAY NEED TO BE EXPANDED FURTHER
WEST...BUT AT THIS TIME WILL KEEP CHANCES FOR PRECIP CONFINED TO
LOCATIONS MOSTLY ALONG AND SE OF THE TURNPIKE FOR FRI AND
SE KS FOR SAT. A GENERAL WARMING TREND WILL BE ON TAP FOR THE
WEEKEND AS A CLEARING TREND ALLOWS SUNSHINE TO FINALLY START TO WARM
THINGS UP. HOWEVER SATURATED GROUNDS WILL HOLD DOWN THE WARM-UP AND
SHOULD MAKE CONDITIONS PRETTY MUGGY.

SUN-WED:
UPPER RIDGE IS STILL EXPECTED TO NOSE INTO THE AREA INTO THE
BEGINNING OF THE WORK WEEK. THIS SHOULD PUSH THE BETTER PRECIP
CHANCES EAST OF THE FORECAST AREA. THEREFORE CONTINUED TO LEAVE
THESE PERIODS DRY. BOTH THE ECM AND GFS ARE BRINGING SOME ENERGY
OVER THE RIDGE AND DOWN ACROSS THE WESTERN GREAT LAKES REGION BY
TUE. THIS MAY ALLOW A COLD FRONT/SURFACE TROUGH TO SLIDE DOWN ACROSS
THE PLAINS...BUT CURRENT INDICATIONS ARE THAT THIS FEATURE SHOULD
REMAIN NORTH OF THE FORECAST AREA. TEMPS WILL CONTINUE A SLOW
WARMING TREND THROUGH THESE PERIODS WITH TEMPS EXPECTED TO BE AT OR
SLIGHTLY ABOVE NORMAL FOR THIS TIME OF YEAR.

LAWSON

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    68  80  66  84 /  80  40  20  20
HUTCHINSON      67  81  65  85 /  50  20  10  10
NEWTON          68  80  66  84 /  80  40  20  10
ELDORADO        69  80  65  84 /  90  50  20  20
WINFIELD-KWLD   70  79  66  84 /  90  60  30  20
RUSSELL         64  82  63  86 /  20  10  10  10
GREAT BEND      65  82  63  85 /  20  10  10  10
SALINA          66  81  63  85 /  50  20  10  10
MCPHERSON       67  81  64  85 /  60  20  10  10
COFFEYVILLE     70  79  65  81 / 100  90  60  30
CHANUTE         70  79  66  81 / 100  90  40  20
IOLA            70  79  66  81 / 100  80  40  20
PARSONS-KPPF    70  79  66  82 / 100  90  50  30

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH THURSDAY EVENING FOR KSZ052-053-
069>072-083-091>096-098>100.

&&
Hazardous weather outlook, Jun 27, 5:35 PM CDT, 9 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
535 PM CDT WED JUN 27 2007

KSZ032-033-047>053-067>072-082-083-091>096-098>100-281200-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
535 PM CDT WED JUN 27 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

SHOWERS AND EMBEDDED THUNDERSTORMS MAY CAUSE FLOODING FOR LOCATIONS
ALONG AND SOUTHEAST OF THE KANSAS TURNPIKE TONIGHT...WITH LOCALIZED
FLOODING POSSIBLE THROUGH THIS EVENING GENERALLY SOUTHEAST OF A LINE
EXTENDING FROM SALINA TO LYONS. PLEASE SEE THE LATEST FLASH FLOOD
WATCH FOR ADDITIONAL DETAILS. ANY THUNDERSTORM THAT DEVELOPS IS NOT
EXPECTED TO BE STRONG OR SEVERE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE HEAVY RAINFALL AND EMBEDDED THUNDERSTORM THREAT WILL CONTINUE
INTO THURSDAY AS THE UPPER LEVEL SYSTEM STALLS ACROSS SOUTHERN
KANSAS. THE CHANCES OF SEVERE THUNDERSTORMS APPEARS TO BE LOW...WITH
THE MAIN THREAT BEING HEAVY RAINFALL AND FLOODING AS SEVERAL ROUNDS
OF RAINFALL ARE POSSIBLE. THE FLOODING THREAT WILL SHIFT INTO
SOUTHEAST KANSAS ON THURSDAY.

ISOLATED THUNDERSTORMS ARE ALSO POSSIBLE FOR FRIDAY AND SATURDAY
ACROSS SOUTHEAST KANSAS...BUT CURRENT INDICATIONS SUGGEST THEY WILL
NOT BE STRONG OR SEVERE.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED...BUT HEAVY RAINFALL
TOTALS AND ANY REPORTS OF FLOODING WOULD BE GREATLY APPRECIATED.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

BDK/ADK

In the hours before

Local storm report, Jun 27, 10:44 PM CDT, 4 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1044 PM CDT WED JUN 27 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1040 PM     FLOOD            1 N EUREKA              37.84N 96.29W
06/27/2007                   GREENWOOD          KS   LAW ENFORCEMENT

            LAW ENFORCEMENT ADVISED THAT THE STATE STREET BRIDGE
            NORTH OF EUREKA HAS BEEN CLOSED DUE TO FLOWING WATER OVER
            THE BRIDGE.

&&

BRW
Local storm report, Jun 28, 12:09 AM CDT, 2 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1209 AM CDT THU JUN 28 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1156 PM     FLOOD            3 E DOUGLASS            37.52N 96.96W
06/27/2007                   BUTLER             KS   TRAINED SPOTTER

            2 INCHES OF WATER IS OVER THE ROAD AT SW 210TH STREET
            JUST EAST OF SHUMWAY ROAD.

1201 AM     FLOOD            WINFIELD                37.27N 96.97W
06/28/2007                   COWLEY             KS   LAW ENFORCEMENT

            THERE IS FLOODING ON 14TH STREET ON THE WEST SIDE OF
            WINFIELD.

&&

SCHRECK

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 10:38 AM CDTFlash Flood WarningICTCowley, Sumner6 hr
Jun 28, 2:21 PM CDTFlash Flood WarningICTElk5 hr

Nearby

Flash Flood Warnings in Kansas, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.